How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. R. Bora Your Own Question
Dr. R. Bora
Dr. R. Bora, Doctor
Category: Health
Satisfied Customers: 5233
Experience:  14 years experience in the emergency room.
Type Your Health Question Here...
Dr. R. Bora is online now
A new question is answered every 9 seconds

Often when I see, hear, or even think about sad / historical

Customer Question

Often when I see, hear, or even think about sad / historical / patriotic events, I get teared up and even start to hyperventilate. I am unable to hold this show of emotion back. My only recourse is to walk away from everyone, go to a restroom, and attempt to calm down. Flush my eyes out with water, blow my nose a few times, and do my best to consciously block out what I was just seeing or thinking about. Sometimes this problem is ready to strike at anytime for weeks and even months. Sometimes I can go a few months without it happening. Lately this problem has come back worst than ever and there is no way that I can avoid these triggers. Later this week I have to take a group on tour of New York City. I can't stop tearing up just thinking about the building of the Hudson River Crossings, the Chrysler Building then the Empire State building. Then the building and subsequent destruction of the Twin Towers. I was in my Wall Street office when that occurred and witnessed things that burned a hole in my memory forever. I have difficulty facing the 9/11 memorial and reading off the names of people who I knew. I am 100% convinced that these emotional reactions are a side effect of one or more of the medications that I take. Please read on for an explanation.

I am not an emotional person. I need to provide you with some background so that you can put this into context. In the mid-1990's I suffered from a TBI. Two hematomas were evacuated on my brain and ever since this surgery, I have had extreme insomnia that no treatment has been able to help. I have been to every sleep center, taken 4 different polysomnograms, and tried every sleep drug available and some anti-depresseant and anti-anxiety drugs that were thought to help my sleep. My doctors change them up regularly, but the main medications that do help gain a few hours of rest are Ambien CR 12.5mg and regular Ambien 20mg. I have been taking them together in these dosages for 14 years and they allow me to get some drug-induced sleep which is a lot better than starting at the ceiling all night long. That combination is the minimum required to put me out. I sometimes also take 100mg Trazedone. Finally, I am also taking 1000mg Depakote and 20mg Vibryd. I started the Vybryd two months ago and it has definitely improved my mood, but has brought along with is a plethora of bad side effect that have to go. Joint pain, irritable bowel, weight grain, vision problems, and extreme dry mouth, for starters. The worst of all is this loss of emotional control where I cannot stop the tears or the hyperventilating and something comes up every day.

So here is my question. I have been told by several neurologists and psychiatrists that I could try Robitussin or Musinex (as Expectorants with Guaifenesin). My mucus is indeed thick, but the Expectorant did not seem to help thin it out and it gave me a bad taste in my mouth. I will experiment with it again, but I do not think that it is a solution to my problem. I still have these unexpected and unwanted emotional reactions that immediately brings tears to my eyes which I cannot hold back.

Do you have any suggestions?
Submitted: 4 years ago.
Category: Health
Expert:  Dr. R. Bora replied 4 years ago.
Hello Mr. Sponge, nice to have here today.

I have read your question and your explanations. Have your psychiatrist and neurologist ever mentioned something known as PTSD or post traumatic stress disorder?

I am still available online to respond after you answer my query .
Customer: replied 4 years ago.
Yes, PTSD has come up many times. There is no doubt that I have some for of PTSD, but I still believe these "emotional outbursts" are related to side effects of the medications that I am taking.

The list of side effects that I have been experiencing is very long and I have been putting up with them for years.

Do you see any merit in the Expectorant idea as a means to control/lessen these teary outbursts?

Back to PTSD. I have experienced a lot and talking about it with professionals has been of zero benefit to me. I do not have nightmares, nor do I fear things that someone with my experiences should fear.

Three major physical events have happened in my life:

1993: I had a TBI, with 2 hematoma evacuated. 6 weeks in comma. Long recovery to walk/speak/remember.

2001: I was two blocks away from 9/11 terrorist attacks. Witnessed people jumping out windows from the 80th floor of the WTC. I witnessed fear and panic the way few others will ever get to see first hand.

2009: I was in another comma, on ventillator for 1 week.

Despite all of these setback, I have always been healthy and strong and my immune system works very well. I have not had a cold in 20 years.

From my life experiences, PTSD is certainly plausable, however it is important to note that these emotional control problems started in the mid-90's after my 1993 TBI and my start of taking major medications. I do not consiously think about any of these events except for the 9/11 terrorist attacks when they come up in conversation, on TV, or when I go to a memorial.

Is there anything that I can take to supress these emotion outburts? Ideally, I would like to be able to take something when I know that I will be triggered in the near future.

Expert:  Dr. R. Bora replied 4 years ago.
Thanks for getting back to me.

Firstly, the expectorant will not help you with the emotional outburtss but can reduce the thickness of the mucus expectoration.So, you can take mucinex or guaifenesin.

I see that you are already on anti depressants like trazodone and vibryd. However, the specific anti depressant types that are prescribed for PTSD are SSRI like sertraline (Zoloft) and paroxetine (Paxil) and are FDA-approved.

I would like you to talk to the psychiatrist and discuss about these prescription medicine.

If you have any further question, please get back to me.

I hope my answer is helpful to you.

Please press the "green accept button" to accept this answer and give credit for my work and time.

Positive Feedback and bonus is warmly appreciated.